Lake Michigan, 2021Marine Thunderstorm Winds in Lake Michigan, August 10, 2021
August 10, 2021 · NWS MKX · 5 events in 4 counties and zones
During the early evening on August 10th, a line of severe thunderstorms crossed the shore and nearshore waters of Lake Michigan, producing a 10 to 30 minute period of wind gusts in excess of 34 knots. Peak wind gust reported was 55 knots at Kenosha lakeshore.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the early evening on August 10th, a line of severe thunderstorms crossed the shore and nearshore waters of Lake Michigan, producing a 10 to 30 minute period of wind gusts in excess of 34 knots. Peak wind gust reported was 55 knots at Kenosha lakeshore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 10, 1:23 PM CST, 5 hours 7 minutes earlier.
Area forecast discussion, Aug 10, 1:23 PM CST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
223 PM CDT Tue Aug 10 2021
.SHORT TERM...
(Issued 230 PM CDT Tue Aug 10 2021)
Tonight through Wednesday night:
The next few hours will likely feature storms developing to the
west that will likely track east/southeast. The environment will
be very favorable for severe weather today with MLCAPE upwards of
4000 J/kg with decent deep layer shear around 30 to 35 kts. It is
worth noting that much of this shear likely comes from the lowest
3km, so the initial low level environment is strong enough to
support some cellular convection to start. There will be some
forcing in the lowest levels with a remnant surface front and
perhaps additional mesoscale boundaries. There is also some
support in the upper levels with a weak shortwave pushing through
the region. This should be enough to break the cap necessary to
access the vast instability available.
With the expectation of storms to develop by over the next couple
hours to the western parts of the CWA expect potential for all
forms of severe weather including a few tornadoes, large hail and
strong damaging winds. It is very likely that storms will become
severe fairly quickly after development give the large amounts of
instability. As storms mature we expect them to form into a line
of strong storms. With limited shear we expect the risk for
tornadoes and hail to decrease rather quickly as they become
linear and push east while the damaging wind threat continues. In
addition, due to the lack of shear these storms will likely
quickly become outflow dominant though maintaining strength. Thus
we could see the damaging wind threat extend well out out ahead of
storms in the outflow region. These storms will be capable of
winds in excess of 80 mph though we expect severe winds to mostly
come in below that.
As this progresses and pushes out there is some potential for
additional development to the southwest that could sneak into our
CWA. We will watch how things develop as there is some indication
of an overnight MCS clipping the southern CWA influenced likely
from the increasing LLJ across Iowa. In this case there should be
some CAPE to work with and could pose a severe wind risk overnight
though this still remains very uncertain.
Into Wednesday the day may start off fairly cloudy possibly from
remnant convection overnight which could impact how high our CAPE
values can get during the day but generally we do expect to clear
out for at least a few hours. Wednesday the environment looks
very favorable again with well over 2000 J/kg of MUCAPE but with
much more favorable deep layer shear of 40-50 kts. This will allow
for severe storms risks of all types including large hail,
damaging winds and also tornadoes. In additional this will also
feature fairly good forcing as well with some upper level
shortwave energy in addition to the surface frontal boundary.
There could also be some influence from the remnant LLJ pushing
out. There remains some uncertainty but generally CAMs suggest
some storm development but how widespread it will be is in
question.
In addition today's heat indices are in the 100s and thus we have
a Heat Advisory out for much of the CWA through 0z. With heat
indices again climbing to the 100s Wednesday across southern parts
of the area we will have another heat advisory out from 17z
Wednesday to 0z Thursday. There is a bit more uncertainty with
cloud cover but given temperatures that are not expected to fall
much we have decided another Heat Advisory is warranted.
Kuroski
&&
.LONG TERM...
(Issued 230 PM CDT Tue Aug 10 2021)
Thursday through Tuesday:
The stronger cold front should move southeast through the region
Thursday into Thursday night. There is good upward vertical motion
with this feature, and some lingering MLCAPE and decent deep
layer bulk shear may be available, depending on how far south the
front moves during peak heating. There is some disagreement among
the models with how far south the front gets, with most pointing
to keeping the better convective chances over northern Illinois.
Kept some chances for thunderstorms in the forecast for this
period, with the best chances Thursday evening. Another warm and
humid day is expected, though heat index values should remain
below advisory criteria.
Strong high pressure should then move into the region Friday and
linger through the weekend and pushing out by Tuesday. This
should bring less humid conditions and more seasonable
temperatures. Perhaps more active weather could return towards the
middle of next week.
Kuroski
&&
.AVIATION...
(Issued 230 PM CDT Tue Aug 10 2021)
Diurnal cumulus has begun and has actually become broken at
around 2.5-3 km. These MVFR CIGS will continue until the evening
or as storms blow through the region today. over the next few
hours we expect storms to form to the west and quickly become
strong as they push east/southeast across southern Wisconsin. The
main risk will be damaging winds across all of southern Wisconsin
with secondary risks for hail and tornadoes primarily further
west. This will likely bring MVFR CIGS and likely some periodical
low VSBYS with heavy rain. Otherwise expect continuing storm
potential overnight especially across far southern Wisconsin with
possibly some MVFR CIGS and fog causing some reduced VSBYS in some
areas.
Kuroski
&&
.MARINE...
(Issued 230 PM CDT Tue Aug 10 2021)
A cold front will continue east toward Lake Michigan today,
before stalling tonight. Another cold front is then forecast to
move eastward through the region Wednesday into Wednesday night. A
stronger cold front will then move southeast through the region
Thursday into Thursday night. South to southwest winds are
generally expected into Thursday evening, with gusty southwest
winds Wednesday into Wednesday night.
There will be a good chance for thunderstorms later this
afternoon and tonight, especially over the southern half of the
lake. Some storms may be severe with strong winds in excess of 35
knots. Chances for thunderstorms will continue through Wednesday
night, with smaller chances Thursday into Thursday night.
High pressure is then forecast to move slowly across the region
Friday into the weekend. This will bring lighter winds to Lake
Michigan.
Kuroski
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory...WIZ056-WIZ057-WIZ058-WIZ059-WIZ062-WIZ063-WIZ064-
WIZ065-WIZ066-WIZ067-WIZ068-WIZ069-WIZ070-WIZ071-WIZ072
until 7 PM Tuesday.
Heat Advisory...WIZ062-WIZ063-WIZ064-WIZ065-WIZ066-WIZ067-WIZ068-
WIZ069-WIZ070-WIZ071-WIZ072...noon Wednesday to 7 PM
Wednesday.
LM...None.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Aug 10, 1:38 PM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
238 PM CDT Tue Aug 10 2021
WIZ046-047-051-052-056>060-062>072-111945-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
238 PM CDT Tue Aug 10 2021
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.
.DAY ONE...Tonight
A Heat Advisory is in effect from Noon through 7 PM CDT today for
a good portion of the area, for heat index values of 100 to 105
degrees, isolated spots to 110 degrees.
Strong storms may develop over the next couple of hours into this
evening. Storms that develop will rapidly become severe as they
shift east to southeast across the area during this period.
Significant wind gusts in excess of 80 MPH are possible across
southern Wisconsin, along with large hail to golfball size or
larger, and a tornado or two, mainly further west. Stay weather
aware during this period.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
Heat index values will likely reach 100 degrees or more across
portions of the area Wednesday afternoon thus another Heat
Advisory has been issued from noon to 7pm Wednesday.
Severe storms are possible again Wednesday afternoon and evening,
with large hail, damaging winds and a tornado or two possible.
Keep up with the forecast for this period.
Heat index values may reach the middle 90s over portions of the
area on Thursday.
Thunderstorms are possible to the far southeast Thursday into
Thursday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed later this afternoon and
evening.
LMZ643>646-111945-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
238 PM CDT Tue Aug 10 2021
This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.
.DAY ONE...Tonight
A potentially significant severe weather event may develop this
evening. Storms that develop will rapidly become severe as they
shift east to southeast across the area during this period.
Significant wind gusts in excess of 60 knots are possible, along
with large hail to golfball size or larger, and a waterspout or
two. Stay weather aware during this period.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
Severe storms are possible again Wednesday afternoon and evening,
with large hail, damaging winds and a waterspout or two possible.
Keep up with the forecast for this period.
Thunderstorms are possible Thursday into Thursday night.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-111945-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
238 PM CDT Tue Aug 10 2021
This Hazardous Weather Outlook is for the open waters of Lake
Michigan.
.DAY ONE...Tonight
A potentially significant severe weather event may develop this
evening, especially over the southern half of Lake Michigan.
Storms that develop will rapidly become severe as they shift east
to southeast across the area during this period. Significant wind
gusts in excess of 60 knots are possible, along with large hail to
golfball size or larger, and a waterspout or two. Stay weather
aware during this period.
.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday
Severe storms are possible again Wednesday afternoon and evening,
with large hail, damaging winds and a waterspout or two possible.
Keep up with the forecast for this period.
Thunderstorms are possible Thursday into Thursday night, mainly
over the southern half of the lake.
www.weather.gov/mkx
In the hours before
Local storm report, Aug 10, 6:12 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
712 PM CDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND GST 4 SSE SULLIVAN 42.97N 88.55W
08/10/2021 M54 MPH JEFFERSON WI OFFICIAL NWS OBS
AT WFO MKX.
&&Local storm report, Aug 10, 6:18 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
718 PM CDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND GST 1 S OCONOMOWOC 43.09N 88.50W
08/10/2021 M60 MPH WAUKESHA WI NWS EMPLOYEE
EST 50-60 MPH GUSTS.
&&Local storm report, Aug 10, 6:20 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
720 PM CDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 2 WSW DOUSMAN 43.00N 88.51W
08/10/2021 WAUKESHA WI AMATEUR RADIO
LARGE BRANCHES DOWN ACROSS THE ROAD.
&&Local storm report, Aug 10, 6:23 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
723 PM CDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG CAMPBELLSPORT 43.60N 88.29W
08/10/2021 FOND DU LAC WI PUBLIC
LARGE TREE LIMBS DOWN...PIC VIA SOCIAL
MEDIA.
&&Local storm report, Aug 10, 6:25 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
725 PM CDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG 1 SSE WEST BEND 43.41N 88.18W
08/10/2021 WASHINGTON WI PUBLIC
ORNAMENTAL TREE UPROOTED...PIC SHARED VIA
SOCIAL MEDIA.
&&Local storm report, Aug 10, 6:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
728 PM CDT TUE AUG 10 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TSTM WND DMG WAUWATOSA 43.06N 88.03W
08/10/2021 MILWAUKEE WI TRAINED SPOTTER
LARGE BRANCH 12-15 INCHES IN DIAMETER DOWN.
&&Marine Thunderstorm Wind, North Pt Lt to Wind Pt Wi
- When
- August 10, 6:30 PM CST to 6:40 PM CST
- Where
- North Pt Lt to Wind Pt Wi forecast zone, 4.17 mi NNW of Cudahy
- Measured
- 38 kt (44 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.005, -87.884
Severe thunderstorms moving across the Milwaukee shore area resulted in a 10 minute period of strong wind gusts at the lakeshore. The peak gust was 38 knots.
Marine Thunderstorm Wind, Pt Washington to North Pt Lt Wi
- When
- August 10, 6:30 PM CST
- Where
- Pt Washington to North Pt Lt Wi forecast zone, 2.31 mi NNE of North Point Lthouse
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Buoy
- Coordinates
- 43.100, -87.850
Buoy located about 1 mile off northern Milwaukee County in Lake Michigan measured a wind gust of 50 knots as a line of severe thunderstorms moved across the nearshore waters.
Marine Thunderstorm Wind, Wind Pt Lt Wi to Winthrop Hbr Il
- When
- August 10, 6:40 PM CST to 7:10 PM CST
- Where
- Wind Pt Lt Wi to Winthrop Hbr Il forecast zone, 1.24 mi ENE of Kenosha
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 42.589, -87.809
Kenosha lakeshore weather station reported 30 minutes of gusts exceeding 34 knots. The peak gust of 55 knots was measured at 6:40 pm CST.
Marine Thunderstorm Wind, Sheboygan to Pt Washington Wi
- When
- August 10, 6:49 PM CST
- Where
- Sheboygan to Pt Washington Wi forecast zone, 1.4 mi E of Sheboygan
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.750, -87.692
Sheboygan lakeshore weather station measured a severe wind gust to 52 knots as a line of strong thunderstorms passed across the shore area.
Marine Thunderstorm Wind, Sheboygan to Pt Washington Wi
- When
- August 10, 6:50 PM CST to 7:00 PM CST
- Where
- Sheboygan to Pt Washington Wi forecast zone, 0.56 mi N of Port Washington
- Measured
- 38 kt (44 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.388, -87.868
Severe thunderstorms crossing the Port Washington shore area resulted in a 10 minute period of strong wind gusts at the lakeshore. The peak wind gust was 38 knots.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, August 10 to 12, 202119 injured · 3 events
- Hail in Kansas, August 10, 2021$6.4 million · 2.75 in hail · 4 events
- Damaging Winds and Lightning Strikes in Maryland, August 10, 2021$2.6 million · 57 kt wind · 18 events
- Flash Flood in Michigan, August 10, 2021$1.3 million · 1 event
- Flash Flooding and Hail in Michigan, August 10 to 11, 20211 injured · $392,000 · 51 kt wind · 16 events
- Flash Flooding and Damaging Wind in Arizona, August 10 to 12, 2021$419,000 · 56 kt wind · 15 events
- Damaging Winds in Wisconsin, August 10, 2021$272,000 · 67 kt wind · 14 events
- Hail and Damaging Winds in Virginia, August 10, 2021$154,000 · 1.75 in hail · 20 events
- Damaging Winds in Michigan, August 10, 2021$230,000 · 64 kt wind · 9 events
- Hail and Damaging Winds in Georgia, August 10 to 11, 2021$75,000 · 1 in hail · 14 events
- Tornado and Flood in Illinois, August 10, 202160 kt wind · 51 events
- Hail and Damaging Winds in Kansas, August 10, 2021$55,000 · 1.75 in hail · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 965644, 965645, 965640, 965641, 965643.